I've been on 5mg Abilify 60 Cymbalta 200 Lamictal for about a year. I've gained about 30 lbs. it has been great for me but I've started having health problems due to the weight gain and a "mini stroke". I'm only 40! Is there something to counteract the weight gain when on Abilify?
Hi, x! Lamictal isn't your problem. Abilify is one of the APs least likely to cause weight gain, so... Cymbalta?
Celexa, Effexor, and Serzone are the antidepressants considered least likely to cause weight gain, and Wellbutrin can actually cause weight loss if that's desirable. You could ask your doctor about changing your meds, but that's always iffy because you may not respond as well to other meds. They work well for some people, not so much for others and it depends entirely on how YOU respond.
Weight gain can be from increased appetite and/or from metabolic changes the drugs sometimes cause. Exercise and diet can help in some cases, so be sure you're exercising regularly, and avoid sugar, fats, high carb foods and alcohol.
Best wishes, WCV
Everyone hates to gain weight, but I would be most concerned about risks for strokes since you say that you have had a mini stroke. That means that you have about a 35% chance of having a major stroke. That's a really BIG deal, since I had a stroke which very nearly would have left me paralyzed and not able to talk for the rest of my life. Smoking and high blood pressure are the two greatest risk factors, but you should look up risk factors on the internet. As far the weight gain, "Overweight or obesity: Extra weight, along with being sedentary, raises the chances of high blood pressure or diabetes." The high blood pressure and diabetes are the real risk factors. If you get more active, that should reduce the risk of stroke right there. Good luck.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Jun 2012 • 1 answer
Ischemic Stroke - I'm not sure what my strokes are called. Which type.My dr said the first one was a
Updated 29 Jun 2014 • 1 answer
Updated 9 Apr 2015 • 2 answers
I, too, have gained weight with Abilify. I am also on Lamictal which also has weight gain as a side?
Updated 12 Jul 2017 • 2 answers
Updated 6 Nov 2015 • 1 answer